Medications that cause hearing loss and other side effects.

Medications that harm your hearing are remarkably widespread. From tinnitus drugs that stop your ears from ringing to drugs that could cause hearing loss, here’s some information on medications that affect your hearing for better or for worse.

Drugs Can Impact Your Ears

The United States makes up nearly half of the $500 billion dollar pharmaceutical market. Do you regularly use over-the-counter medication? Or are you taking ones that your doctor prescribes? It commonly will happen that people neglect the warnings that come with virtually all medications because they assume they won’t be affected. That’s why emphasizing that certain medications could increase your risk of hearing loss is so crucial. Some medications can, on a positive note, assist your hearing, including tinnitus treatment. But how do you know which medications are safe and which ones are the medications will be hazardous? And what do you do if a doctor prescribes drugs that cause hearing loss? Here’s the long and short on medications.

1. Your Ears Can be Damaged by Over-The-Counter Pain Relievers

The fact that such an ordinary thing could cause loss of hearing. How often hearing loss took place in individuals who were using many different pain relievers was examined by researchers. This connection is backed by several studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something surprising. Over-the-counter painkillers, if used daily, will harm hearing. 2 or more times per week is described as regular use. Individuals who have chronic pain often take these kinds of medicines at least this frequently. Temporary loss of hearing can result from taking too much aspirin at once and over time can become permanent. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 hearing loss danger almost doubled if they were using this drug to deal with chronic pain. Just for the record, prescription painkillers aren’t any better. Here are some prescription medications that could cause loss of hearing:

  • Fentinol
  • Methadone
  • Oxycodone

It’s not clear precisely what causes this hearing loss. The nerves in the inner ear that pick up sound could be destroyed by the decrease of blood flow possibly triggered by these drugs. That’s why hearing loss might be the result of long term use of these medications.

2. Some Antibiotics Are Ototoxic

Many antibiotics are most likely reasonably safe when taken as directed and you’re not allergic. But certain forms of antibiotic might increase the risk of hearing loss: Aminoglycoside. Human studies haven’t yet come up with solid data because they are in their initial phases. But there definitely seem to be certain people who have developed hearing loss after using these drugs. Results from animal-testing are persuading enough. There could be something to be worried about according to the medical community. Mice that took these antibiotics, over a period of time, eventually lost their hearing permanently, every single time. Aminoglycoside antibiotics are generally used to treat:

  • Tuberculosis (TB)
  • Bacterial meningitis
  • Some other respiratory diseases
  • Cystic fibrosis

In contrast to the majority of antibiotics, they’re usually used over a prolonged period of time to address chronic infections. Until recently, Neomycin was actually a very common antibiotic used to manage children’s ear infections and pneumonia. Concerns over side effects in the past decade have led doctors to prescribe different options. Why many antibiotics play a role in hearing loss still requires more investigation. It appears that long term harm could be caused when these drugs create inflammation of the inner ear.

3. How Quinine Impacts Your Ears

You know what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between hearing loss an quinine aren’t that widespread. There have been several cases noted where malaria patients treated with quinine have been inflicted by reversible loss of hearing.

4. Chemo Drugs May Damage Your Hearing

You know there will be side effects when you go through chemo. Doctors are filling the body with toxins in an effort to kill cancer cells. These toxins can’t often tell the difference between normal cells and cancer. Some of the medications that are being looked at are:

  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol

But if you had to choose between chemo induced hearing loss and cancer, for the majority of people, the choice would be clear. While you’re going through chemo, a hearing care expert could help you monitor your hearing. Or you may want to let us know what your personal scenario is and discover if there are any recommendations we can make.

5. Hearing Loss And Loop Diuretics

You might be taking diuretics to help control fluid balance in your body. But the body can inevitably be dehydrated by taking it too far in one direction when attempting to regulate the condition with medication. This can lead to inflammation when salt vs water ratios become unbalanced. Although it’s typically temporary, this can cause loss of hearing. But loss of hearing may become permanent if you let this imbalance continue. Taking loop diuretics with ototoxic drugs (the drugs listed in this article) could make the long-term damage a lot worse. If you’re using the most well-known loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.

What to Do If You’re Taking Medications That Might Cause Loss of Hearing

You should speak with your doctor before you discontinue using any medications they have prescribed. Note all of the medications you take and then consult your doctor. You can ask your doctor if there may be an alternative to any drugs that cause loss of hearing. You can also make lifestyle changes to cut down on your need for medications. You can get on a healthier path, in certain cases, with small changes to your diet and a little exercise. Your immune system can be reinforced while pain and water retention can also be reduced with these changes. You should schedule an appointment to get your hearing tested as soon as you can especially if you are using any ototoxic medication. It can be hard to notice loss of hearing at first because it progresses quite slowly. But don’t be mistaken: you might not recognize the ways it can impact your happiness and health, and you will have more options for treatment if you catch it early.

Call Now
Find Location